Digitalis toxicity (DT) occurs when you take too much digitalis (also known as digoxin or digitoxin), a medication used to treat heart conditions. Signs of toxicity include nausea, vomiting, and an irregular heartbeat. Preventing DT involves monitoring your intake of digitalis to make sure that your dosage is not toxic for your body.
You might experience DT if your body cannot tolerate the medication dosage you are taking. Taking too much digitalis at one time or for a long period of time can be toxic. If a normal dose of digitalis becomes toxic, there may be other factors (e.g., kidney problems) making it hard for your body to eliminate the excess. The minerals potassium and magnesium are essential for maintaining proper heart function and rhythm. If your levels of these minerals are too low, your sensitivity to digitalis increases. This puts you at a higher risk for DT.
The following conditions and factors may increase your risk for toxicity if you are taking this medication:
- taking diuretics (substances that help your body to eliminate fluids), resulting in low potassium levels
- low magnesium levels
- kidney problems that lower your ability to get rid of toxins through the urine
- combining digitalis with certain other medications (e.g., quinidine for abnormal heart rhythms)
- thyroid problems
The main symptoms of this condition affect the stomach, breathing, and vision. Because the condition is a form of poisoning, you will likely lose your appetite and experience nausea, vomiting, and/or diarrhea. Your heart might also beat faster or slower than usual, or you might have an irregular heartbeat.
You might experience confusion. Although rare, you might also see bright spots, have blurry vision, or experience blind spots. In addition, you might urinate much more or less than usual. Your body could also become swollen.
A severe case of DT is dangerous because it can cause your heart to beat too quickly, too slowly, or irregularly. Heart failure is a significant risk and can be life-threatening.
To diagnose the condition, your doctor will ask questions about the type of digitalis you have taken and your dosage. The following tests may also be necessary:
- an electrocardiogram (ECG) to test for abnormal heartbeats
- a blood chemistry test to examine the health of your metabolism
- a blood test for digitalis levels (i.e., digoxin or digitoxin test)
- a blood test to check your kidney function
- magnesium and potassium level tests
If you are having trouble breathing, breathing machines may help. If your heart is beating too slowly or irregularly, you may be given medication or electric shock therapy (cardioversion).
Stomach and Blood Cleaning
To remove toxicity, your doctor might pump your stomach by inserting a tube down your throat. You might also be asked to take charcoal tablets to lower the level of digitalis in your blood.
If your condition is extreme, your doctor may use a method called hemodialysis (blood filtering). This will remove digitalis from your blood. Specific antibodies may also be prescribed to target and lower digitalis levels in your body.
To prevent the condition, monitor your intake of digitalis medications. A doctor must regularly check the amount of the drug in your blood, especially if you have other conditions such as a kidney problem. Doses of digitalis that are normal for others may be toxic for you. It depends on your body chemistry and general health. Your doctor might also recommend that you take potassium or magnesium supplements to prevent your levels from dropping too low.